← Return to Concerned about the side effects of anastrozole

Discussion
tinalove (@tinalove)

Concerned about the side effects of anastrozole

Breast Cancer | Last Active: 4 hours ago | Replies (1640)

Comment receiving replies
@gwinter

Elizm, thank you for your post! I have been rereading everbodys posts and not sure if I am finding answers or coming up with more questions.
I was diagnosed with stage 1A borderline stage 0 breast cancer. Marginal tissue clear and only 2 lymph nodes out and they also were clear. 20 radiation treatments and was to start arimidex…did once terrible side effects….did again a month later worse side effects plus blood pressure went up! Trying to decide whether to try again. Hysterectomy coming in February…this is so hard to have question everything or email or call doctor. He seems to not believe me. I asked to have hormone level tests and he said absolutely no. Then I read in my paperwork I have only3% of recurrence….this is really a quandary

Jump to this post


Replies to "Elizm, thank you for your post! I have been rereading everbodys posts and not sure if..."

@gwinter It is absolutely a quandary and sometimes a Hobson's Choice. All the time we're reminding ourselves that it's our life and we want to get this right. I switched oncologists during my first week of chemo because the first was so condescending with my questions. The second one and i have good discussions regarding what I've found in my research; that doesn't mean that he agrees with me all the time, but upon occasion he concedes that there are plenty of people in the field who have similar concerns, doubts, etc. as I regarding a treatment standard, for example. This is not easy for the doctors either… each individual patient has chemistry, age, genetic, weight differences, multiplied by all our different cancer profile differences, and the science of cancer changes daily, too. And then there are all the personality differences between people in general (doctors and patients)… they're stressed and we're stressed. It indeed is a quandary!

If you are having trouble tolerating anastrozole, definitely demand that you be switched to another AI (there are many), and to another, if need be, before giving up entirely on them. And, you have the option of doing what I did which was to cut the dose in half and see how that goes. (If I can get somewhere with my chemo-induced neuropathy, I may try easing into a whole dose of anastrozole every other day and see what that feels like.) My argument with my oncologist was to note that I'm extremely sensitive to most pharmaceuticals, and that most women give up on AIs after two years. I'd like to be able to continue taking mine for 7 years, but it may well be at half strength… we'll have to see how that goes.

And don't forget, messing with a woman's hormones is going to have reactions… including your hysterectomy in February… and your body is not static in any event.

Even taking a full dose of any AI does not guarantee an absence of recurrence (another cancer) in two, five, seven, ten, etc. years. That's just the way cancer is and the oncologists know it, too. I will be faithful with my screening mammograms every six months, I will have my bone density tests every two years, I will eat healthfully and exercise and meditate regularly, I will have another colonoscopy in three years, but I also will continue to research applicable updates in the cancer field and be my own "general contractor" with my life (my advanced age of 71 may play a part in that decision). Other patients may prefer to have their doctors make decisions for them and, if that works psychologically for them, then I support their choice. In any event, never hesitate to contact/email/call your physician(s) with questions which you may have. The worst that can happen is that they won't respond, and that is information in itself.

This journey requires a certain amount of bravery, faith, and serenity… and I wish that all for you.